Ohio, 2003

Flash Flood and Flood in Ohio, August 2, 2003

August 2, 2003 · NWS CLE · 6 events in 4 counties and zones

3 hail, 1 thunderstorm wind, 1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 2, 2:48 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 2, 2:48 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT SAT AUG 2 2003

SOME LATE AFTN SCT TSTM ACTVTY DVLPG THRU OUR CWA MOVG ON AN E/NE
TRACK. XPCT ACTVTY TO BCM MORE ORGANZD THRU TNGT AND CONT THRU SUN
MRNG. SHRA CHC TO CONT THRU MIDWEEK AS UPR LOW DIGS DWN OVR OH.
KEEPG MUCH OF THE AREA RATHER UNSTBL. LTL CHG IN ONGOING FCST AND
ONLY MINOR TWEAKS. TREND TO GO DRY BY THURS/FRI AS THE UPR LOW
EXITS. LTL CHGS ON THE TEMPS FROM DAY TO DAY, TEMPS TO RMN NR THE
NORMS. THE MFD-CAK-YNG CORRIDOR WL ONCE AGAIN SEE THE BRUNT OF
HEAVIER SHRA TNGT THRU SUN AS QPF AMTS APCH 1/2 OR MORE AND LCL AMTS
OVR AN INCH.

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Aug 2, 5:22 AM EST, 9 hours 33 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-021215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
622 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS LATER TODAY.  A LINE OF STORMS COULD
DEVELOP TO THE WEST LATER TODAY AND THEN MOVE EAST ACROSS NORTHERN
OHIO AND INTO NORTHWESTERN PENNSYLVANIA THIS EVENING AND TONIGHT.
DAMAGING WIND GUSTS ARE POSSIBLE WITH THIS LINE.

IN ADDITION...RECENT HEAVY RAINS HAVE LEFT THE GROUND SATURATED IN
MANY AREAS.  HEAVY RAINS LATER TODAY COULD CAUSE SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...

THE WEATHER PATTERN WILL CHANGE LITTLE ON SUNDAY.  ANOTHER ROUND OF
THUNDERSTORMS IS POSSIBLE DURING THE DAY.  A FEW OF THESE STORMS
COULD ALSO BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

The radar

The Cleveland radar (KCLE), 83 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Richland

When
August 2, 2:55 PM EST
Where
Richland County, Plymouth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -82.683

Penny size hail was observed.

Thunderstorm Wind, Ashland

When
August 2, 3:30 PM EST
Where
Ashland County, Mifflin
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.767, -82.367

Thunderstorm winds downed several trees.

Flash Flood, Richland

When
August 2, 3:40 PM EST to 5:30 PM EST
Where
Richland County, Mansfield
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Thunderstorms dumped one to three inches of rain on portions of Richland County in a short period of time. Three inches of rain was measured by spotters in Mansfield in less than two hours. Widespread urban and lowland flooding occurred across the county with the Mansfield and Ontario areas most severely affected. Water eight feet deep was reported in an underpass on the east side of Mansfield with up to three feet of water on many other area roads. Several vehicles were stranded in the flood waters. In Mansfield, a basement wall collapsed causing extensive damage to a home. Several hundred other homes in the county experienced basement flooding.

Hail, Ottawa

When
August 2, 4:25 PM EST
Where
Ottawa County, Marblehead
Measured
0.75 in hail
Reported by
UTILITY COMPANY
Coordinates
41.550, -82.750

Penny size hail was observed.

Flood, Richland

When
August 2, 5:30 PM EST to 9:30 PM EST
Where
Richland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Urban and lowland flooding continued in Richland County through the evening hours. Heavy rains late in the afternoon caused many small streams and creeks to leave their banks flooding many areas. Water as much as three feet deep was observed on county roads until well after dark. Many road closures occurred. Several hundred homes experienced basement flooding.

Hail, Lucas

When
August 2, 5:55 PM EST
Where
Lucas County, Oregon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -83.433

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375040, 5375043, 5375044, 5375042, 5375045, 5375041.